Warning issued after spike in fentanyl-linked overdose deaths

Source : http://bc.ctvnews.ca/warning-issued-after-spike-in-fentanyl-linked-overdose-deaths-1.2260631

Drug addicts and recreational users alike are being warned after a spike in overdose deaths linked to fentanyl, a synthetic narcotic people may not even realize they’re taking.

According to the B.C. Coroners Service, fentanyl was detected in 25 per cent of the 336 illicit drug overdose deaths in the province last year.

That’s compared to just five per cent of overdose deaths in 2012.

“Police and health authorities believe there is an increased amount of fentanyl in circulation and we’re warning those who use drugs, even on a recreational basis,” Const. Sandra Glendinning of the Vancouver Police Department said Monday.

Fentanyl can be masked in virtually any street drug, and has even been found mixed in marijuana. It’s also 50 to 100 times more toxic than other narcotics, according to authorities.

That danger has led the VPD, RCMP, and provincial health officials to launch a joint six-month awareness campaign aimed at educating people about the potential risks of illicit drug use.

Dr. Eleni Galanis of the BC Centre for Disease Control said street drugs, whether in pill, powder, or liquid form, are unregulated and there’s no telling what they may contain.

“Individuals may be taking this fentanyl unknowingly thinking they’re taking a substance that contains only heroin, or oxycodone, or another known substance to them,” she said.

Fentanyl is especially dangerous for people who have never used narcotics or only use them rarely, Galanis added.

B.C.’s overdose deaths aren’t limited to any segment of society or particular area of the province, according to authorities. Most fentanyl-detected deaths took place in Vancouver, Nanaimo, Surrey, Maple Ridge, Prince George, Langley, and Fort St. John.

“We’re not seeing a lot of deaths in the Downtown Eastside, where we’re seeing the deaths is the recreational drug users,” said Dr. Mark Lysyshyn, medical health officer for Vancouver Coastal Health.

“These people are taking a drug they’re not expecting to take that they have no tolerance to, and they’re experiencing bad outcomes.”

About 80 per cent of the victims have been men.

Police said those who insist on using drugs should never do them alone, start with a small amount, avoid mixing substances, and call 911 immediately if someone is overdosing.

Signs of a fentanyl overdose include severe sleepiness, a slow heartbeat, trouble breathing, shallow breaths, snoring, cold and clammy skin, and trouble walking or talking.

Voir aussi

Don’t call people who use drugs ‘junkies’

Source : http://metro.co.uk/2018/01/10/dont-call-people-use-drugs-junkies-7219516/ People who take drugs should not be described as ‘users’, ‘junkies’ or ...

Laisser un commentaire

Votre adresse de messagerie ne sera pas publiée. Les champs obligatoires sont indiqués avec *